Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Wichita, KS

June 30, 1998Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 1998, 1:38 AM CDT for Allen County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1998, 1:38 AM CDT (06:38 UTC)
Expired
Jun 30, 1998, 2:40 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Allen County, KS

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:51 AM CDTHail 1.75Iola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 300638 RRA
SVRICT
KSC001-300740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 240 AM CDT
 
* AT 136 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
  NORTHEAST OF IOLA...MOVING TO THE SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  GENEVA
  IOLA
  GAS CITY
  LA HARPE

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:19 PM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 3:19 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT MON JUN 29 1998

...SHORT TERM...
MAIN FCST PROBLEMS THIS AFTERNOON WILL BE THE FROPA TIMING AND MENTION
OF TSRA.  PRECIP EARLIER TODAY ACRS CWA HAS DISSIPATED WITH ONLY ECHOES
WELL TO THE NORTHEAST.  FRONT FCST TO MOVE THROUGH OVERNIGHT AND SHOULD
BE MOSTLY OUT OF CWA BY 24 HRS.  MODELS SHOWING DECENT LIFT ASSOCIATED
WITH FRONT AND CONVECTION ALREADY FIRING OVER ERN COLO.  WL HAVE MENTION
OF TSRA FOR ALL OF CWA OVERNIGHT BUT THINK BRUNT OF ACTIVITY SHOULD
STAY ACRS NRN PORTION. TEMPS NOT ALL THAT COOL OVERNIGHT AS BEST COOL
AIR WELL TO THE NORTH. WL GENERALLY GO ABV GUID NUMBERS BY A FEW
DEGREES.  WL ALSO LET HEAT ADVISORY EXPIRE THIS EVENING AS MAJORITY OF
AREA WILL DROP BELOW CRITERIA OVERNIGHT.  WL ISSUE NPW FOR HEAT AND
HANDLE REMAINING 4 HOURS WITH STF.

...LONG TERM...
MAIN PROBLEM WITH THIS PACKAGE WILL BE THE CHANCES FOR PRECIPITATION.

I WILL FOLLOW THE ETA/AVN SOLUTION DUE TO THE HANDLING OF THE
SURFACE FRONT.  THE FRONT IS PROGGED TO DROP SOUTH AND ALIGN ITSELF
ALONG THE OK/KS BORDER BY MORNING AND THEN FLUTTER AROUND NORTH
CENTRAL OKLAHOMA THROUGH F48.  THIS SCENARIO WILL FILTER IN SOME
COOLER TEMPERATURES THAN WHAT HAS PREVAILED THE PAST WEEK.  THE
READINGS LOOK TO BE SOMEWHERE AROUND NORMAL FOR THIS TIME OF YEAR.
THE PRESENCE OF A BOUNDARY WILL GIVE THE CWA...PRIMARILY THE
SOUTHERN HALF...A CHANCE FOR THUNDER THROUGH THE PERIOD.  THE BETTER
CHANCES WILL OCCUR TUESDAY NIGHT WHEN THE BEST INSTABILITY AND
MOISTURE FLUX IS PRESENT.  INITIAL THINKING IS THAT A FEW ISOLATED
THUNDERSTORMS WILL FIRE DURING THE AFTERNOON HOURS AND THEN DEVELOP
INTO AN MCS OVERNIGHT.

...EXTENDED...
I WILL ADD A CHANCE FOR THUNDER TO THE EXTENDED DUE TO THE LINGERING
SURFACE BOUNDARY JUST TO THE SOUTH.  THE TEMPERATURES SHOULD ALSO
REBOUND A BIT...BUT REMAIN BELOW WHAT HAS OCCURRED THE PAST WEEK.

CHANCE

FCSTID = 1
ICT   75  94  71  92 /  30  10  20  30
HUT   74  92  70  92 /  30  10  20  30
EWK   75  93  70  92 /  30  10  20  30
EQA   75  93  70  92 /  30  10  20  30
WLD   76  94  71  93 /  30  10  20  30
RSL   70  91  67  90 /  30  10  20  30
GBD   72  91  67  90 /  30  10  20  30
SLN   75  91  68  90 /  30  10  20  30
MPR   74  91  68  90 /  30  10  20  30
CFV   76  90  70  90 /  30  10  20  30
CNU   76  90  69  89 /  30  10  20  30
K88   75  90  69  89 /  30  10  20  30

.ICT...HEAT ADVISORY FOR THIS EVENING FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Jun 29, 8:48 PM CDT, 4 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT MON JUN 29 1998

THE HEAT ADVISORY IN EFFECT FOR THE FOLLOWING COUNTIES HAS BEEN
ALLOWED TO EXPIRE.

CENTRAL KANSAS...
BARTON              CHASE               ELLSWORTH
LINCOLN             MARION              MCPHERSON
RICE                RUSSELL             SALINE...

SOUTH CENTRAL KANSAS...
BUTLER              COWLEY              HARPER
HARVEY              KINGMAN             RENO
SEDGWICK            SUMNER...

SOUTHEAST KANSAS...
ALLEN               CHAUTAUQUA          ELK
GREENWOOD           LABETTE             MONTGOMERY
NEOSHO              WILSON              WOODSON.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH THE
EVENING HOURS...HOWEVER HEAT INDICES HAVE DROPPED BELOW HEAT INDEX
CRITERIA.

A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO
COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS 105 DEGREES
OR GREATER.
Special weather statement, Jun 30, 12:06 AM CDT, 1 hour 32 minutes before
KSZ048>053-300530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT TUE JUN 30 1998

...TORNADO WATCH 708 HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL
KANSAS...

TORNADO WATCH 708 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS

ELLSWORTH  SALINE  RICE  MCPHERSON  CHASE  MARION

THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA...AS A RESULT THE
THREAT FOR SEVERE WEATHER HAS DIMINISHED. TORNADO WATCH 708
REMAINS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 2
AM CDT.

PETERSEN
Local storm report, Jun 30, 1:00 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    IOLA                      KS   WIND DAMAGE
06/29/98   ALLEN                          TREES AND POWER LINES BLOWN DOWN

1050 PM    MORAN                     KS   60 MPH TSTM GUST
06/29/98   ALLEN

1059 PM    VIRGIL                    KS   1 INCH HAIL
06/29/98   GREENWOOD

1103 PM    CHANUTE                   KS   WIND DAMAGE
06/29/98   NEOSHO                         TREES AND POWER LINES BLOWN DOWN

1103 PM    ERIE                      KS   60-70 MPH TSTM GUSTS
06/29/98   NEOSHO                         ROOF BLOWN OFF BUILDING

1115 PM    VIRGIL                    KS   0.75 INCH HAIL
06/29/98   GREENWOOD

MARIEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:24 PM CDTSevere Thunderstorm WarningICTAllen66 min
Jun 29, 10:50 PM CDTSevere Thunderstorm WarningICTNeosho55 min
Jun 29, 11:12 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
Jun 29, 11:47 PM CDTSevere Thunderstorm WarningICTWilson73 min
Jun 30, 2:41 AM CDTSevere Thunderstorm WarningICTAllen59 min
Jun 30, 4:26 AM CDTSevere Thunderstorm WarningICTWoodson59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.